ERGOT

DEAR MIGRAINE SUFFERERS, I GOT MIGRAINE EVERY DAY FOR THE PAST 70 DAYS.I KNOW UNBELIEVABLE BUT TRUE.I START TAKING ERGOT IN 2009 AND NOW I AM IN THIS AWFUL SITUATION.FOR THE PAST 70 DAYS I’VE TAKEN 140 ERGOT TABLETS AND I AM SICK OF THEM.SICK OF THE PAIN AS WELL.HAS THIS HAPPENED TO ANYONE OUT THERE PLEASE LET ME KNOW.I KNOW I HAVE TO STOP TAKING THE ERGOT TABLETS BUT I CAN’T HANDLE THE PAIN. SO I AM STUCK IN THIS VICIOUS CIRCLE GUYS.ANYONE ,CAN YOU GIVE ME ADVICE HOW TO GET OUT OF THIS ??? KIND REGARDS,LUKE XXX

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (5)
  • lerickson82
    2 years ago

    Hi. A lot or most of us can relate to some extent! We know what the instructions on our medications say, but we also have a life to live, and what DO we do when we have a migraine every day? I am guessing that you are in a medication overuse cycle, but it would definitely be wise to find a headache specialist asap. They can tell for sure. I’ve been in that cycle 3 times before, and each time I got out of it with the help of a neurologist or headache doctor. The first two times I was prescribed steroids for the first week, which really helped with the pain. The 3rd time I was in deeper and the doctor referred me to Diamond Headache Clinic in Chicago. I was an inpatient there for 8 days on IV DHE around the clock. They also gave various other IV meds for pain. Then they sent me home with a plan.

    Not saying that you will need to follow MY course of action, but it is really important to see a headache specialist because there are “usually” ways to break the cycle (everyone is different!).

    A headache specialist should give you a proper diagnoses, start you on preventative meds, and if you are in fact dealing with medication overuse headaches, they should help you get out of it.

    I can’t predict the outcome for you, and in fact I still have daily headaches but they are a lot more mild most days. It was/is a long road for me and I think I finally found a preventative that works fairly well for me (without the weight gain side effect!). I also get cervical radiofrequency ablations every 6-9 months and botox every 3 months.

    God Bless, and I wish the best for you.

  • Luke author
    2 years ago

    thanks,buddy,you are an angel
    take care

  • MyMonsterMigraine
    2 years ago

    Hi. While I don’t have a solution for you, I can at least let you know a little about my story and that you are not alone. I know I felt a little better knowing there are other migraineurs, when I would question my confidence in my condition and start thinking some doctors were doing the same. Not that you will do this, but don’t look upon my story or anyone elses and feel any less about your pain. Only you live with that pain.

    I became extremely ill from Pertussis early in 2012 after traveling for business. Following several months of recovery, I still had severe dizziness and head pain. I was told that I had Vertigo and was sent to physical therapy. Following months of therapy the vertigo was gone, but dizziness and reoccuring migraines remained. That fall I saw my first Neurologist and started the slippery slope of migraine medicine testing.

    All during this time the patterns of my migraines continued to increase. I was missing 2-3 days of work at a time from migraine episodes. Also we discovered that I am one of those people in the small percentage that get the side effects of the medication short of death so far. So usually the first five that are prominently listed…thats right…I get them. Drowsiness, dizziness, nausea, constipation, diarrhea, hair loss, vision loss, hearing loss, etc. These are a few of my favorite things…NOT!

    I also started Botox injections, which helped a little but I am usually down for many days after just from the pain and swelling of the injection sites, not including my migraines.

    While some things seemed to take a step forward to help, my migraine pain continued to worsen increasing the number of episodes and how long they lasted. In late 2014 my company let me go for my medical condition after 19 years of working. While I couldn’t control my pain, I was still thinking at that time that I had never not worked a day in my life and what was I going to do.

    My Neurologist put me on disability 100% at that time hopeful that the break from my stressful job would help me to heal and stop having migraine episodes (I used to work 10-12 days sometimes 6-7 days a week). Unfortunately things have only gotten worse since then.

    Early 2015 I started having pain on a daily basis and it hasn’t stopped since then. The best way I can describe it is that I always have a humming of pain in the background of my head and at any time during the day it gets worse as a migraine increases. Depending on the level of pain that migraine flares into, usually determines how many days it stays at that level. I first knew this was happening when I would wake up and my head already hurt. Because of the daily pain, I also have Occipital Neuralgia where my head hurts to the touch. It hurts more in the areas that my migraines are more predominant.

    Because of how much pain I have now and how nearly everything triggers it, I rarely drive anywhere or go out during the day. (smell, light, sound, activity, weather, stress) I even try to have most items shipped to my home, to limit grocery trips.

    When I have described it to a regular Neurologist that doesn’t specialize in migraines, they tend to be skeptical. However, I saw a headache specialist Neurologist for the first time this past year and she said it is normal for migraineurs at some point to have pain on a daily basis depending on the extent of their condition. Because I don’t have an obvious tumor causing the issue, my doctor compared my condition to traumatic brain injury (TBI). She said that again she has seen this often in migraineurs, where the injury isn’t necessrily a physical blow to the head, but some kind of infection like Meningitis or in my case Pertussis.

    Now that I have bored you to death with my life story, I will finish telling you the current medications I take in case it helps you. On a daily basis I take Zonisamide, Cymbalta, Verapamil, Vitamin D, and Magnesium. As I need for pain and nausea on a daily basis in addition to these I take Zofran, Toradol injection, Immitrex injection, and Amerge. As I mentioned I also get Botox shots every three months. I see a Headache specialist, local Neurologist, Physiatrist, and a Pain Medicine specialist. Also I am currently seeing both a Psychologist and Psychiatrist that specialize with people having chronic pain and the depression fallout from it.

    I try to remain hopeful that one if these days something will work for me. Sorry for the length of my reply.

  • Luna
    2 years ago

    I hope that you have seen or talked to a doctor about your problem. I am surprised that you are taking ergot daily. I was on Cafergot long ago and the directions are very clear.

    If you need more than 1 dose of ergotamine to treat a migraine attack, take the second dose at least 30 minutes after the first dose. Do not take more than 2 tablets for any migraine attack.
    Do not take more than 3 tablets in a 24 hour period. Do not take more than 5 tablets within a 7 day period, unless otherwise directed by your doctor.
    Do not use ergotamine daily on a regular basis.

    Possible side effects of ergotamine:
    All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

    Dizziness; nausea; vomiting.

    Seek medical attention right away if any of these SEVERE side effects occur:
    Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; fast, slow, or irregular heartbeat; muscle pain or weakness in the arms and legs; numb, cold, blue, pale, or tingling hands or feet; PERSISTENT HEADACHE; severe or persistent dizziness; shortness of breath; unusual swelling or weakness.

    Human poisoning due to the consumption of rye bread made from ergot-infected grain was common in Europe in the Middle Ages. The epidemic was known as Saint Anthony’s fire,

  • DonnaFA moderator
    2 years ago

    Hi 1mnw5ap. Thanks for reaching out. We would recommend that you contact your doctor for assistance. If you do not have a doctor, please read Looking For A Migraine Specialist? for resources.

    If you are experiencing any of the symptoms outlined in When to See a Doctor for Your Migraine? Or the ER? please consider visiting your local emergency medical facility.

    And remember, we’re always here to share information and support. -All Best, Donna (Migraine.com team)

  • Poll